Skip to content

22-Year-Old Mistook Nearly Fatal Blood Clot Symptoms for a Pulled Muscle

"I was lucky to be alive," revealed the young woman.

It's easy to chalk up a stiff hip or achy muscle to our bodies "just acting weird." Besides, it wouldn't be unusual to innocently tweak a ligament at the gym or forget to stretch before an intense workout. However, sometimes, these seemingly innocuous pangs of soreness are our bodies' way of forewarning us of much larger health issues—as was the case with Holly Whitehall, a healthy and physically active 22-year-old who initially thought nothing of it when she began experiencing pain in her left hip.

As a frequent gym-goer, Whitehall figured the culprit was a pulled muscle. But unbeknownst to her, her body was being overrun by a growing cluster of blood clots caused by contraceptive medication.

RELATED: 39-Year-Old Mom Shares Surprising Stroke Symptoms: "Felt Like I Was Drunk."

"I just got this pain at the top of my hip all of a sudden, but I go to the gym quite a lot so I thought I'd just pulled a muscle," she said in a Daily Mail interview. "I didn't think anything of it. It was like an achy, growing pain."

Whitehall tried applying ice and heat to dull the pain, but the flare-ups didn't subside, so she visited her local hospital's Accident and Emergency (A&E) department. Tests revealed that Whitehall had blood clots in her lungs, stomach, and left leg.

"The pain in my leg got so bad that I couldn't actually walk in the end," she explained, adding that doctors were "shocked" that the clots in her lungs "hadn't affected my breathing."

Doctors concluded that Whitehall's army of blood clots was a rare side effect of her combined birth control pill. It's worth noting that Whitehall had tried three different combined contraceptive pills within a two-year timespan.

A combined birth control pill contains two types of hormones: estrogen and progestin. However, estrogen has been linked to "the increased risk of blood clots, as it increases the levels of clotting factors," explains Cleveland Clinic Health Essentials. Doctors say you're most likely to develop an estrogen-related clot when you've just started a new hormonal birth control method.

"From the first several months up to the first year is the highest risk time period because your hormone levels are actually changing," vascular internist Deborah Hornacek, MD, told the Cleveland Clinic.

RELATED: Lauren Boebert Hospitalized With Blood Clot Condition—These Are the Symptoms.

Whitehall's medical team had to perform two surgeries to remove the blood clots and put a stent in her hip to help restore circulation. To prevent another episode, Whitehall has to take blood-thinning medication.

"They said it was a significant amount and I was lucky to be alive. I was pretty petrified," said Whitehall.

While doctors believe the blood clots were brought on by birth control, Whitehall was also evaluated for antiphospholipid syndrome (APS), which can increase one's risk for developing blood clots. Some medications like combined contraceptives can provoke APS, Whitehall has since learned.

"The doctors said this could've potentially happened in the future because of underlying issues with the APS but that it was triggered and contributed by the pill," she shared.

Either way, Whitehall said the health scare has certainly made her more aware of her body's reaction to certain medications and other environmental factors.

"What scares me most is that I didn't know what was happening in my body and how quickly it came out of nowhere. You never think it's going to happen to you," she said. "I would tell people not to ignore any signs or pains you're getting, especially if you're on the pill."

Now, Whitehall warns her friends and family "to get things checked just to be sure" and to consider "all options of contraception" before going on the combined pill.

"I probably delayed treatment for myself by thinking it was minor," she said.

We offer the most up-to-date information from top experts, new research, and health agencies, but our content is not meant to be a substitute for professional guidance. When it comes to the medication you're taking or any other health questions you have, always consult your healthcare provider directly.

Emily Weaver
Emily is a NYC-based freelance entertainment and lifestyle writer — though, she’ll never pass up the opportunity to talk about women’s health and sports (she thrives during the Olympics). Read more
Filed Under
Sources referenced in this article
  1. Source: